Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 213, NWS Midland/Odessa, TX

August 29, 2002Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 29, 2002, 3:55 AM MDT for Lea County, New Mexico. It was in force for 15 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2002, 3:55 AM MDT (09:55 UTC)
Expired
Sep 13, 2002, 3:00 PM MDT
In force
15 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 2:26 PM MDTHail 0.88Whites City, NMA severe thunderstorm developed rapidly over Whites City and produced nickel size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3681 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS54 KMAF 290955
SVRMAF
NMC025-291030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM MDT THU AUG 29 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 430 AM MDT

* AT 354 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CROSSING HIGHWAY 380 5 MILES WEST OF TATUM...
  MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  TATUM

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3328 10350 3318 10332 3333 10306 3354 10307
          3346 10325

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:35 AM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 29, 2:35 AM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 AM CDT THU AUG 29 2002

MCS CURRENTLY OVER THE SOUTHERN TX PANHANDLE AND LOW ROLLING PLAINS
CONTINUES TO TRACK TO THE SOUTHEAST PER AREA 88-D RADARS. FORECAST
CONCERNS THIS ROUND WILL CENTER ON PRECIPITATION CHANCES THROUGH
THE END OF THE WEEK.

THE BULK OF THE PRECIPITATION ASSOCIATED WITH THE MCS IS HEADED FOR
OUR NORTHEAST ZONES. KMAF 88-D ALSO SHOWING ECHOES OVER SOUTHERN EDDY
COUNTY NEW MEXICO INTO THE UPPER TRANS PECOS. THESE ECHOES LIKELY
ASSOCIATED WITH MID-LEVEL INSTABILITY. IN GENERAL...HIGHEST POPS
NORTHEAST WITH AT LEAST ISOLATED POPS ELSEWHERE TODAY. WINDS WILL BE
A CHALLENGE AS LOCATION OF OUTFLOW BOUNDARY WILL BE DETERMINING
FACTOR. TEMPS WILL BE COOLER FOR MOST AREAS TODAY...ESPECIALLY THE
NORTHERN ZONES WHERE MOSTLY CLOUDY SKIES WILL DROP HIGHS TO NEAR OR
SLIGHTLY BELOW NORMAL. TEMPS OVER THE MOUNTAINS WILL DROP ONLY A FEW
DEGREES. AS FOR TOMORROW...WITH AN OUTFLOW BOUNDARY SOMEWHERE
ACROSS THE CENTRAL CWFA ZONES...DAYTIME HEATING AND A DECENT 700-
500MB THETA-E RIDGE OVER THE AREA...WE HAVE OPTED TO ADD POPS OVER
THE PLAINS FOR FRIDAY AND FRIDAY NIGHT. BEYOND FRIDAY...THE MID AND
UPPER LEVEL HIGH STILL LOOKS TO BE THE DOMINANT PLAYER IN THE
WEATHER PATTERN OVER THE SOUTHERN PLAINS. THE LATEST RUN OF THE GFS
IS STRONGER WITH AN UPPER TROUGH OVER THE CENTRAL PLAINS BY SUNDAY
EVENING...WITH NW FLOW ALOFT OVER THE TX PANHANDLE/LOW ROLLING
PLAINS. ECMWF...UKMET AND CANADIAN MODELS ARE STRONGER WITH THE HIGH
AND FOR NOW WILL KEEP THE CURRENT FORECAST INTACT.

PRELIM NUMBERS...

MAF  093/069/091/068   3322
LSA  088/067/090/066   5322
6R6  098/074/093/072   1111
MRF  090/060/089/059   2222
CNM  094/069/094/067   2211
FST  097/072/093/070   1111

.MAF...
TX...NONE.
NM...NONE.

PLATT

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.